Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 14, NWS State College, PA

August 7, 2023Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 7, 2023, 3:46 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 3:46 PM EDT (19:46 UTC)
Expired
Aug 7, 2023, 4:15 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:20 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WFUS51 KCTP 071946
TORCTP
PAC081-113-072015-
/O.NEW.KCTP.TO.W.0014.230807T1946Z-230807T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
346 PM EDT Mon Aug 7 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  East central Lycoming County in north central Pennsylvania...
  Southwestern Sullivan County in north central Pennsylvania...

* Until 415 PM EDT.
    
* At 346 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Muncy Valley, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Muncy Valley around 350 PM EDT.

Other locations impacted by this tornadic thunderstorm include Eagles
Mere, Laporte and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4126 7665 4128 7674 4148 7667 4142 7640
TIME...MOT...LOC 1946Z 216DEG 31KT 4132 7664 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Colbert

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:49 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 1:49 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
149 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Dangerous thunderstorms with damaging to locally destructive
winds, large hail, and torrential downpours are possible this
afternoon and evening across the southeastern half of central
Pennsylvania. Turning breezy and less humid Tuesday with showers
possible mainly over the northern tier. Dry weather is likely
Tuesday night through Wednesday. Looking ahead into the late
week and weekend periods, the highest odds for rain at this time
are on Thursday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
140PM/1740UTC: Update for Tornado Watch #602 valid until 9PM for
all counties except Elk, McKean, and Warren.

1220PM/1620UTC: Update concerning severe weather potential per
SPC MD#1879. A tornado watch is likely to be issued in the next
hour or so pending favorable convective trends. Probability of
watch issuance is 95 percent.

Ample destablization ongoing late the morning with SBCAPE
values >2000 j/kg across south central PA. The aforementioned
buoyancy coupled with strong low and mid/upper level wind fields
will support appreciable severe threat developing through the
afternoon. Storm mode evolution continues to favor discrete
supercells transitioning to QLCS. Damaging winds remain the most
likely t-storm hazard with a few 65+ kt gusts possible. Tornado
potential will exist with any supercell structures and stronger
QLCS circulations.

1045AM/1445UTC: Small t-storm line segment with ltg and brief
heavy rainfall moving quickly to the northeast into the middle
to upper Susquehanna Valley. This activity is associated with
MCV swirling from northeast OH into northwest PA. Beyond this
convection, not expected much additional development until this
afternoon.

Severe thunderstorm risk for later today has increased with an
upgrade by SPC to moderate or level 4 out of 5 now extending
into far southern/southeast PA. For historical context, this is
the first moderate risk in central PA since July 8, 2014 (3,317
days) and first moderate risk in all of PA since May 15, 2018
(1,910 days).

Significant damaging winds are expected in this area with
localized gusts above 70 mph possible. Storm mode is expected to
transition from supercells to a QLCS/squall line as t-storms
move eastward across and downwind of the higher terrain. Storm
intensity is ramping up to the southwest across parts of OH and
KY. While damaging winds are the primary threat, large hail and
a few tornadoes are also possible. The wind fields and shear
magnitudes are rather impressive for early August, which is not
surprising given the unseasonably strong/anomalous low pressure
system (-2 to -3SD below the mean) tracking from the OH Valley
to the north of PA.

Previous Discussion:

Model soundings indicate early low clouds should give way to
brightening skies later today, as the region breaks into the
warm sector ahead of low pressure tracking across the lower Grt
Lks. Heating of the moist/unstable airmass, combined with strong
shear ahead of an upstream trough, will set the stage for
a severe weather threat during the PM hours. The strongest mid
level flow and best chance of severe weather appears focused
over the southern tier counties. However, deep layer shear of
40kts+, combined with MLCAPE in the 1000-2000 J/kg range, will
support a risk of all severe hazards over a good portion of
Central PA.

The amount of deep and low level shear supports supercells and
the potential of an isolated tornado. Much of the convection-
allowing guidance indicates upscale growth into a MCS during the
afternoon, which could also spawn a brief/weak tornado given
progged 0-3km shear vectors, which are 30-40kts and oriented
nearly perpendicular a north-south oriented squall line.

Instability and pwats surging to near 2 inches supports
torrential downpours with any storms this afternoon. However,
latest guidance suggests storm motions will limit the threat of
flash flooding. The 00Z HREF indicates spot amounts between 2-3
inches are likely, but given the latest FFG numbers that amount
of rain would probably produce minor flooding rather than
significant flash flooding.

The severe weather threat may last into this evening over the
eastern counties, then expect the storms to wind down
overnight, as the best upper level diffluence and plume of
deepest moisture shifts east of the state. Scattered showers
will remain possible associated with the passage of the cold
front, primarily over the Allegheny Plateau.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
A relatively cool and breezy Tuesday appears likely for Central
PA, as unseasonably strong low pressure passes north of the
state. Passage of the upper trough should support mainly cloudy
skies and scattered showers/rumble of thunder across the
northern mtns, with more peaks of sun and only an outside
chance of a shower in the south. Bukfit soundings indicate wind
gusts between 25-30kts are likely from late morning into the
afternoon hours. Ensemble mean 850mb temps around 13C supports
highs mostly in the 70s.

Fair weather and a diminishing wind is expected Tuesday night
as the low pulls away. Mainly clear and more comfortable with
lows in the 55-65F range.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday will see dryer conditions as upper-level zonal flow
takes over for the day. The dry air coming in behind the
remnants of Tuesdays storms will keep dewpoints down and provide
comfortable conditions.

The next system will arrive on Thursday as a shortwave
disturbance approaches from the Ohio Valley during the early
afternoon hours. This trough will provide enough synoptic lift
and moisture to promote the development of scattered showers and
thunderstorms.

Friday looks to be seasonable and generally dry, before an
approaching upper-level trough and weak cold front reintroduces
the chance of at least diurnal showers/storms for the weekend.
Temperatures should remain seasonable through the extended.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Convective showers and thunderstorms are forming across western
PA ahead of a potent cold front that will bring SHRA/TSRA to
central PA this afternoon and evening. Signals are in place for
widespread restrictions as showers and thunderstorms traverse
across CPA. TSRA will bring potential for gusty winds, heavy
rainfall impacting visibility, and hail across central PA with
an isolated tornado possible across the southern tier.

SHRA will continue into the overnight hours before some
clearing, although restrictions are still expected to be MVFR-
to-IFR at this time. Fog is possible to bring vis/cigs down even
further, but there is not enough confidence at this time to
outline in the forecast package.

Outlook...

Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to
30+ mph poss across the SW.

Tue night-Wed...AM fog poss, otherwise VFR.

Thurs...Scattered SHRA/TSRA, with brief restrictions poss.

Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief
restrictions poss.

&&

.HYDROLOGY...
In addition to the well-defined severe storm threat today, the
moist and unstable environment will support torrential downpours
with rainfall amounts of as much as 1 to 2 inches possible in as
little as 30-60 minutes. Spotter in Sullivan County observed
these rain rates/amounts earlier today. With at least some
episodic instances of cell training/storm mergers, localized
storm total amounts of 2-4 inches will be possible. This
activity could promote localized flash flooding. WPC has issued
MPD #881 valid until 6PM/2200UTC.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Bowen
AVIATION...Travis/NPB
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 1:23 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
123 PM EDT Mon Aug 7 2023

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081730-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
123 PM EDT Mon Aug 7 2023

...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-081730-
Warren-McKean-Elk-
123 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms with isolated damaging winds are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Aug 7, 2:35 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
235 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Dmg     3 SW Fort Loudon        39.92N 77.91W
08/07/2023                   Franklin           PA   Fire Dept/Rescue

            Fire department reports power poles and
            trees down across the road.

&&

JAB
Local storm report, Aug 7, 2:46 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service State College PA
246 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Hail             Centre Hall             40.85N 77.69W
08/07/2023  M1.00 inch       Centre             PA   NWS Employee

&&

JRB
Local storm report, Aug 7, 2:50 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
250 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Tstm Wnd Dmg     2 SW State College      40.77N 77.89W
08/07/2023                   Centre             PA   Amateur Radio

            Large tree reported down by HAM operator.

&&

JAB
Local storm report, Aug 7, 3:02 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
302 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     3 SSW Mont Alto         39.80N 77.57W
08/07/2023                   Franklin           PA   Trained Spotter

            Multiple trees down along Anthony Highway.

&&

ST
Special weather statement, Aug 7, 3:31 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
331 PM EDT Mon Aug 7 2023

PAZ041-046-072000-
Southern Lycoming PA-Northern Lycoming PA-
331 PM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LYCOMING COUNTY
THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong, rotating
thunderstorm near Montoursville, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muncy, Hughesville, Lairdsville and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for central and
north central Pennsylvania.

&&

LAT...LON 4117 7672 4117 7677 4125 7688 4140 7674
      4131 7660 4128 7650
TIME...MOT...LOC 1931Z 225DEG 24KT 4126 7674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Local storm report, Aug 7, 3:41 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
341 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     1 WNW Clearville        39.92N 78.39W
08/07/2023                   Bedford            PA   911 Call Center

            911 Center reports multiple trees down
            across southern parts of the county.

&&

JAB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:31 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton45 min
Aug 7, 1:40 PM EDTSpecial Weather StatementCTPSomerset35 min
Aug 7, 1:49 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon41 min
Aug 7, 2:01 PM EDTTornado WarningCTPCentre, Huntingdon29 min
Aug 7, 2:04 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon41 min
Aug 7, 2:13 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset47 min
Aug 7, 2:14 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin61 min
Aug 7, 2:24 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin51 min
Aug 7, 2:57 PM EDTTornado WarningCTPLycoming33 min
Aug 7, 2:58 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton47 min
Aug 7, 3:02 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Snyder, Union43 min
Aug 7, 3:11 PM EDTSevere Thunderstorm WarningCTPAdams64 min
Aug 7, 3:18 PM EDTTornado WarningCTPLycoming, Sullivan, Tioga27 min
Aug 7, 3:29 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan91 min
Aug 7, 3:31 PM EDTSpecial Weather StatementCTPSullivan29 min
Aug 7, 3:36 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPFranklin, Fulton39 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union45 min
Aug 7, 3:55 PM EDTAreal Flood AdvisoryCTPMifflin, Snyder, Union2 hr
Aug 7, 4:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin70 min
Aug 7, 4:06 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Snyder, Union39 min
Aug 7, 4:16 PM EDTTornado WarningCTPSullivan44 min
Aug 7, 4:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Aug 7, 4:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland51 min
Aug 7, 4:40 PM EDTSevere Thunderstorm WarningCTPYork35 min
Aug 7, 4:52 PM EDTSpecial Weather StatementCTPLycoming38 min
Aug 7, 5:00 PM EDTTornado WarningCTPYork30 min
Aug 7, 5:10 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPYork52 min
Aug 7, 5:11 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga2 hr
Aug 7, 5:30 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPLancaster45 min
Aug 7, 5:33 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Aug 7, 5:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill51 min
Aug 7, 5:53 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill67 min
Aug 7, 6:15 PM EDTSpecial Weather StatementCTPLancaster30 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.